West Virginia, 2022

Damaging Wind in West Virginia, August 25, 2022

August 25, 2022 · NWS LWX · 1 event in 1 county or zone

An isolated severe thunderstorm produced localized wind damage over southern Hardy County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An isolated severe thunderstorm produced localized wind damage over southern Hardy County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 25, 2:23 PM EST, 46 minutes earlier.

Area forecast discussion, Aug 25, 2:23 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
323 PM EDT Thu Aug 25 2022

.SYNOPSIS...

High pressure will continue to weaken overhead today with a weak
cold front remaining just offshore. Bermuda high pressure will
strengthen over the western Atlantic during this time. Cold
front will move southeast from the Great Lakes into the Mid-
Atlantic by Saturday. High pressure builds in its wake to the
north over New England through Monday before another front
approaches by the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...

A layer of high, thin cirrus clouds east of the Blue Ridge are
being met with some sporadic cumulus clouds near the metros and
northeast Maryland. A more widespread cu-deck is present across
western portion of the CWA. Over the last hour or so, the 700
mb capping inversion present on the 12z KIAD sounding looks to
have been overcome for areas further east. For now, the lone set
of showers and rumble of thunder east of the Blue Ridge look to
be fairly weak in nature. A few popup showers/thunderstorms are
along and just east of the Allegheny Front. Areas along and west
of the Blue Ridge will be the popular spot for showers and
thunderstorms for the rest of the afternoon. As seen with the
latest radar, areas further east have isolated chances for a few
showers and thunderstorms through the early evening. Forcing and
instability remain lackluster at this time thus severe chances
remain low for the remainder of the day. A stray downpour or
gusty wind cannot be ruled out but categorical coverage is not
expected today. Temperatures will top out in the upper 80s to
near 90 F. Increasing cloud cover will likely limit some areas
from reaching the expected MaxT for the day but overall sites
will maintain a mix of sun and clouds early in the afternoon.

Overnight lows will be in the 60s and 70s for most areas with
mostly dry conditions after 03z.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A cold front will approach the region by late Friday night into
early Saturday while remaining fairly weak. There will likely be
enough convergence to allow for some scattered showers and
thunderstorms late Friday afternoon into the evening hours.
Overall, the activity may be a bit more in coverage compared to
today but should remain rather light in terms of intensity.
Additional chances for a few showers and thunderstorms will
linger into Saturday with the front continuing to push further
southeast. Heat and humidity continues into the weekend before
the cold front brings temperatures and dew points down a bit
heading into early next week.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
By Sunday the weak front largely dissipates while pushing to the
south while high pressure is centered near Maine. Aloft, ridging
will build along the eastern seaboard. This should largely limit
convective development, although there is a chance of a few
showers/storms near the mountains as southeasterly low level flow
rises along the terrain. With little airmass change associated with
the boundary, temperatures will remain a little above normal along
with dew points in the upper 60s to around 70. This pattern will
change little through Monday as the surface high moves offshore.

The next shortwave trough will again pass well to the north Tuesday
with a cold front sagging through the Great Lakes. While the front
will likely remain to the north, the gradual height falls will lead
to an uptick in shower and thunderstorm coverage, especially closer
to the Appalachians where moisture will be deeper. There's still
some model spread on how quickly the front drops into the area on
Wednesday, but it will likely be slow enough to allow another day of
showers and storms. Modest instability and lack of upper level
support may limit coverage. Ahead of the front, temperatures will
increase, with many areas seeing highs in the lower 90s and lows in
the lower 70s.

It appears the front will push far enough south on Thursday for
cooler and less humid air to push into the area. However, it could
be close enough to southern parts of the CWA that PoPs will remain
in the forecast.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...

VFR conditions will likely continue through the weekend. A stray
shower or thunderstorm cannot be ruled out today for the
terminals, mainly CHO/MRB but also further east. Some patchy fog
will be possible Friday and Saturday mornings where any showers
and thunderstorms occur.Mainly VFR conditions are expected
through the first half of the weekend.

Winds will be S/SW with a few gusts of 15-20 kts possible
during peak mixing each afternoon through Friday. Winds will
become lighter and NW to eventually E through Saturday.

An isolated storm could pop up near CHO and MRB Sunday and Monday.
Thunderstorms may increase in coverage Tuesday as a system
approaches from the northwest. Otherwise VFR conditions and light
east to south winds are expected with high pressure exiting New
England&&

.MARINE...
Channeling is expected to result in gusts to around 20 knots
over middle/upper portions of the bay later today and into
tonight. The SCA issued earlier this morning may need expansion
if confidence increases in a bit more widespread or persistent
gustiness. Additional gusty winds are possible Friday afternoon
into Friday evening out of the south ahead of a cold front.

Shower and thunderstorm chances will increase, peaking during
the afternoon to evening hours each day through Saturday as the
aforementioned cold front moves in, stalls, and weakens. An SMW
may be needed this afternoon for any showers and thunderstorms
that approach the waters, as the previously assumed cap has been
overcome further east.

High pressure will be exiting New England early next week. East to
southeast winds will become more southerly with time. The
probability for advisory conditions is low at this time. Some
thunderstorms may reach the waters Tuesday afternoon as a system
approaches from the northwest.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 AM EDT Friday
     for ANZ531>533.

&&

SYNOPSIS...DHOF/ADM
NEAR TERM...ADM
SHORT TERM...ADM
LONG TERM...ADS
AVIATION...ADS/ADM/DHOF
MARINE...ADS/ADM/DHOF
Hazardous weather outlook, Aug 25, 4:00 AM EST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
500 AM EDT Thu Aug 25 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-260900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
500 AM EDT Thu Aug 25 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-260900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
500 AM EDT Thu Aug 25 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-260900-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
500 AM EDT Thu Aug 25 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

The radar

The Sterling radar (KLWX), 140 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardy

When
August 25, 3:09 PM EST
Where
Hardy County, 4.91 mi SW of Brake
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.825, -79.088

Trees blew down in the 20000 block of CR-7 South Fork Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043625.